The impact of HIV in Zimbabwe since the early 1980s is explored in new research published this week in the journal PNAS.
Researchers found that HIV’s impact on Zimbabwe’s population as a whole has not been quite as severe as some predicted in 1989, when a group of epidemiologists at a World Health Organisation meeting modelled its potential effects. Some of the models they created suggested that the population of Zimbabwe might start shrinking, with more people dying than being born.
The new research shows that the population of the country continues to grow. However, in the worst affected areas, HIV has reduced the level of population growth by two thirds, from 2.9% to 1.0% each year.
The study is the first to look in detail at the demographic impact of HIV in Zimbabwe. The researchers, from Imperial College London and the Biomedical Research and Training Institute in Harare, focus on an area in the Manicaland region in the east of Zimbabwe over the period 1998 – 2005.
They show that the crude death rate was double what it would have been in the absence of HIV and the birth rate was somewhat lower. The death rate was approximately three times higher in the towns and estates, and twice as high in the villages, as it would have been without HIV.
Amongst those aged 15-54, approximately one person in every three in towns (32.8%), and one person in every five in the estates (22.2%) and villages (17.3%) had HIV.
Dr Simon Gregson, the lead author of the study from the Department of Infectious Disease Epidemiology at Imperial College London, said: “As in other parts of Africa, HIV has had a devastating effect on the lives of people in Zimbabwe. However, our research shows that, in spite of countless people having lost their lives to the virus, more people are still being born than are dying. The prevalence of HIV has been coming down in the last few years and, as more people receive treatment, we hope the death rate will soon also start to go down.”
Source: Imperial College London
Explore further: Research shows anti-HIV medicines can cause damage to fetal hearts